Alert archive / Minnesota / Wind Chill Advisories in 2018

Wind Chill Advisory 3, NWS Grand Forks, ND

January 3, 201814 counties in Minnesota

NWS Grand Forks, ND issued this wind chill advisory at Jan 3, 2018, 2:58 PM CST for 14 counties in Minnesota. It took effect at Jan 3, 2018, 6:00 PM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2018, 2:58 PM CST (20:58 UTC)
In effect from
Jan 3, 2018, 6:00 PM CST
Expired
Jan 3, 2018, 11:49 PM CST
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Beltrami County, MN, Clearwater County, MN, Hubbard County, MN, Kittson County, MN, Lake of the Woods County, MN, Mahnomen County, MN, Marshall County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wadena County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS43 KFGF 032058
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
258 PM CST Wed Jan 3 2018

MNZ004>009-013>017-022>024-027-028-031-032-041700-
/O.NEW.KFGF.WC.Y.0003.180104T0000Z-180104T1700Z/
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
North Beltrami-Pennington-Red Lake-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-East Otter Tail-Wadena-
Including the cities of Hallock, Karlstad, Lancaster, Roseau, 
Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden,
Middle River, Grygla, Red Lake, Redby, Ponemah, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, 
Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, 
Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, 
Detroit Lakes, Wolf Lake, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Wadena, and Menahga
258 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 11 AM
CST THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 20 below zero to 30 below 
  zero.

* WHERE...Portions of central, north central, northwest and west 
  central Minnesota.

* WHEN...From 6 PM this evening to 11 AM CST Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
2 follow-up statements
286 
WWUS43 KFGF 040112
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
712 PM CST Wed Jan 3 2018

MNZ004-007-008-013>015-022-027-031-040215-
/O.CAN.KFGF.WC.Y.0003.000000T0000Z-180104T1700Z/
Kittson-West Marshall-East Marshall-Pennington-Red Lake-East Polk-
Mahnomen-West Becker-East Otter Tail-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Newfolden, Middle River, Grygla, 
Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, 
Erskine, Mahnomen, Naytahwaush, Waubun, Detroit Lakes, Perham, 
New York Mills, Parkers Prairie, Henning, and Battle Lake
712 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IS CANCELLED...

Overnight low temperatures will be a bit warmer than forecast due
to clouds moving into the area. This combined with a very light
wind will mean wind chill temperatures will remain above negative
25. 

$$

MNZ005-006-009-016-017-023-024-028-032-041700-
/O.CON.KFGF.WC.Y.0003.000000T0000Z-180104T1700Z/
Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-East Becker-Wadena-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Alida, 
Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, and Menahga
712 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST
THURSDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to around 25 below. 

* WHERE...Portions of central, north central and northwest 
  Minnesota.

* WHEN...Until 11 AM CST Thursday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
649 
WWUS43 KFGF 040549
WSWFGF

URGENT - WINTER WEATHER MESSAGE
National Weather Service Grand Forks ND
1149 PM CST Wed Jan 3 2018

MNZ005-006-009-016-017-023-024-028-032-040700-
/O.CAN.KFGF.WC.Y.0003.000000T0000Z-180104T1700Z/
Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-East Becker-Wadena-
Including the cities of Roseau, Warroad, Greenbush, Baudette, 
Red Lake, Redby, Ponemah, Bagley, Clearbrook, Bemidji, Alida, 
Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, 
Upper Rice Lake, Park Rapids, Wolf Lake, Wadena, and Menahga
1149 PM CST Wed Jan 3 2018

...WIND CHILL ADVISORY IS CANCELLED...

Winds will be near calm overnight into Thursday morning. 

$$

dtr

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 12:44 PM CST, 2 hours 14 minutes earlier.

Area forecast discussion, Jan 3, 12:44 PM CST, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1244 PM CST Wed Jan 3 2018

.UPDATE...
Issued at 1240 PM CST Wed Jan 3 2018

Updated forecast for today based on temps and clouds trends. More
sun today as clouds have eroded and or departed. Temps still
struggling with current readings in the single digits below zero.
Not much more improvement today is expected.

&&

.SHORT TERM...(Today and tonight)
Issued at 346 AM CST Wed Jan 3 2018

The gusty northwest winds from last evening are finally beginning
to subside, and most locations are currently around 10 to 15 mph.
Temperatures have been slow to fall due to the wind staying up, so
the coldest temperatures and wind chill readings are over
northeast North Dakota at 25 below to 30 below zero. Some areas
are not quite this cold, but will continue the wind chill advisory
until later this morning. With the decreasing winds, there may be
a little drifting snow in open areas early this morning, but not
for long.

Should be a good amount of sun today, with highs in the single
digits above and below zero. Will let the day shift take another
look at wind chills tonight, but wind speeds may be light enough
that one may not be needed. Models have been waffling around with
pcpn chances tonight. It still looks like a gradient will set up
over central ND and possibly our western FA, where there is some
weak warm advection and an upper jet. This may be able to squeeze
out some flurries or a dusting of light snow from Devils Lake to
Valley City.

.LONG TERM...(Thursday through Tuesday)
Issued at 346 AM CST Wed Jan 3 2018

Northwest flow aloft remains over the area through 84 hours. Upper
level jet also remains over the area but begins to shift east of the
area Fri night. Precipitable water also increases after Fri night.
Jet streak/short wave forecast to move through Thu night and may
produce flurries/very light snow in the far western zones.

Another upper level trough over the eastern Pacific will approach
the area Sat and produce another round of light warm advection snow
for much of the forecast area. The GFS was the faster solution over
the ECMWF.

Split flow develops over North America in the extended period/Sat
through Tue/. Long wave ridge over western North America shifts into
AK with troughs moving into the West Coast. Long wave trough over
eastern North America weakens and expands into the northern
Atlantic. Models were in reasonable agreement up to Sat morning.
However the area remains mostly under northwest flow aloft. GFS and
ECMWF differ in how they handle the split flow and become out of
phase by Sun.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1240 PM CST Wed Jan 3 2018

VFR conditions expected with northerly light winds becoming
light and variable this evening and into the overnight under
surface high pressure. High BKN deck may skirt the DVL area
overnight otherwise SKC or SCT high clouds at TAF sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...Godon
LONG TERM...JH
AVIATION...JK
Hazardous weather outlook, Jan 3, 4:00 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
400 AM CST Wed Jan 3 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-041000-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
400 AM CST Wed Jan 3 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Hazardous wind chills are expected this morning and will be
possible in some areas again tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hazardous wind chills are possible in some areas Thursday night
and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Chill Advisories in Minnesota, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.